Warfarin and bosentan interaction in a patient with pulmonary hypertension secondary to bilateral pulmonary emboli.

Mikayla L. Spangler, Shailendra Saxena

Research output: Contribution to journalArticle

16 Scopus citations

Abstract

BACKGROUND: Bosentan is an endothelin-receptor antagonist that reportedly induces both cytochrome P450 (CYP) 3A4 and CYP2C9 enzymes, which are also involved in warfarin metabolism. We present a case report describing a probable drug interaction between warfarin and bosentan in a patient with pulmonary hypertension. CASE SUMMARY: A 52-year-old black female (weight, 77 kg) diagnosed with pulmonary hypertension secondary to bilateral pulmonary emboli had a stable international normalized ratio (INR; target range, 2-3) with a weekly warfarin dose of 52.5 mg for 2 months before the initiation of bosentan therapy. Other concurrent medications included telmisartan/ hydrochlorothiazide 40/12.5 mg once daily and a daily multivitamin (which contained no vitamin K). Three weeks after starting bosentan 62.5 mg BID, a therapeutic INR concentration was reached with a weekly warfarin dose 14% higher (an increase of 7.5 mg/wk) than her weekly warfarin dose before initiation of bosentan. After a brief discontinuation (7 days) and retitration of bosentan and warfarin, the final weekly warfarin dose (75 mg/wk) was 43% greater (an increase of 22.5 mg/wk) than the previously stable dose, which enabled the patient to reach her therapeutic INR goal range of 2 to 3. CONCLUSIONS: Bosentan has CYP3A4- and CYP2C9-inducing properties and is therefore likely to cause decreased concentrations of warfarin. We describe here a probable drug interaction between bosentan and warfarin that resulted in a 43% increase in warfarin dose to maintain the patient's therapeutic INR.

Original languageEnglish (US)
Pages (from-to)53-56
Number of pages4
JournalClinical therapeutics
Volume32
Issue number1
StatePublished - Jan 2010

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmacology (medical)

Cite this